For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Apokyn and then Go to previous topic Go to next topic Go to higher level

By barb On 2011.11.03 20:22
We tried apokyn - an injection that is supposed to bridge the off/on period. Maybe it is coincidence but suddenly the halluncations came back, the double vision came back. Things are worse than ever. He thinks he is losing his mind and he tells me I'm constantly criticizing him. Maybe I am but I think I'm trying to keep him safe. He This is new territory for both of us. Right now he needs someone with him 24/7 and if I'm not the one he thinks I'm going to have him committed. I keep assuring him I'm not. I'm at the breaking point and not sure where to turn. The doctors have been great but I'm not sure they understand that we don't have a support system. I'm it! We consider ourselves educated people but I've never felt this dumb. I took him out to lunch today - a place we always go to. They sensed something was wrong and they were great. Two hours later he asked me when we were going for lunch - he never knew we were there. I wish this came with a book of instructions - I'm great at following directions.

By karolinakitty On 2011.11.03 21:31
Barb... Apokyn is a dopamine agonist and as with most agonists hallucinations are a side effect, as well as the vision issues and much more...I would contact the doctor and let them know so he can find you something else...
I am not sure how it stands strength wise compared to Requip or Mirapex....but maybe one of those would be easier for him.....

By LOHENGR1N On 2011.11.03 23:56
Barb, KK is right contact the Doctor right away! As you said they are great BUT they don't have to live with it! People just because a Doctor suggests or prescribes a medication that doesn't mean it will work or if you have trouble with it you have to take it until your next appointment. In many cases that puts both patient and caregiver/partner in a living hell. Barb as you said you wish there was a book of instructions for this disease. The Doctors probably also wish for one because it is a hit or miss with the medications used to treat Us too one med works for one person but the next might not benefit from that drug or suffer adverse reactions to it. They're just guessing what will work and many times the guess is made from the literature provided by the company that manufactures the drugs. Contact the doctor and insist the drug be withdrawn! Some Doctors tell you to give it time or they (patient) will get used to it or the one that really gets me riled is the they'll just have to get used to it! That is unacceptable when some one prescribes a drug with horrendous side effects then just dismisses those side effects, why because it isn't them or their loved ones suffering. But I'm starting to rant now so I better close this up. Please contact the Doctor and insist this be checked out remember You're the one who knows better than the medical staff what and how the drugs are effecting your loved one. Take care, best of luck and hang in there.

By barb On 2011.11.04 06:30
He is off the Apokyn and the doctors/nurses insist the effects should be gone. They say it should be out of his body in two hours. That may be sobut it kicked in something else. They took him off mirapex and amantadine - cold turkey. It wasn't easy but the hallucinations were under control and now this.

By karolinakitty On 2011.11.04 21:17
dopamine agonists do not get out of your body in 2 hours.....
If you read and study on these drugs...they first should be weaned away...that could be causing the drastic effects too....It is similar to a withdraw from something like heroin....it is that strong......Most doctors don't understand this and you have to ask them to be weaned from these drugs...NO you have to insist they be weaned from these drugs...

By parkinit On 2011.11.05 23:31
With all due respect, Apokyn is not a typical dopamine agonist. Therefore, it DOES leave the body in less than 2 hours. It is a non-ergoline dopamine agonist with a half life of 40 minutes. It is NOT a type of morphine. The "weaning away" is for ergoline drugs. Apokyn is intended to provide a quick "boost" to level out a down cycle for a quick recovery. It is made to be used erractically (from 0-5 times a day), not necessarily at the same dosage every day - just when a PDer is in a down cycle and wants a boost.

Typically, a patient should see a response in 8-10 minutes after the injection. My spouse attempted to use this drug. At first, it was quite successful with no apparent side effects and then it had no effect at all, like his body had built up an immunity to it.

The makers of Apokyn don't really know HOW it helps. The makers of Apokyn don't know the route of metabolism. The unknowns of this drug cause it to be a bit scary. It became simply a null event for us - no effect so we quit it.

I'm sorry you had all the side effects. Could it possibly be something else? With this new (assuming it is by your post) confusion, could it possibly be something else such as a UTI that is coinciding with the new drug?

By karolinakitty On 2011.11.06 10:27
thanx for clearing that up parkinit...from what i read it was the same as other agonists and i know from personal experience how awful they are.....you are maybe right on with the UTI...we all know how bad they can get for PDer's
I didn't mean to infer it was a morphine drug, but one that if just stopped cold turkey you would get the awful effects like getting off heroin...sorry for the misunderstanding there......

By parkinit On 2011.11.08 21:52
KK - You didn't infer it was a morphine. Many (including myself initially) possibly think Apokyn is a morphine because it is part of the name, so I was trying to clear up something I, personally, misunderstood with this drug for others.

I agree with your comment about the other agonists. They are awful.

I appreciated others frequently mentioning the symptoms of UTI for our PD loved ones. I used to think, "enough already with the UTI stuff" - until my spouse got one and it was at the top of my mind that this is what it could be. I now join you in making sure we eliminate this as a possible option when it appears our loved ones are confused or out of sorts.

I thank you all for letting us know what you deal with because it helps those of us who may have never faced side effects of the disease.

I always enjoy the sharing of your knowledge because it helps all of us, KK.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you